Save for later

Important safety information about canagliflozin-containing medicines: INVOKANA® (canagliflozin)/VOKANAMET® (canagliflozin/metformin)

A two-fold higher incidence of lower limb amputation (primarily of the toe) has been seen in a clinical trial with canagliflozin.

The risk in the canagliflozin groups was 6 per 1000 patient years, compared with 3 per 1000 patient years with placebo.

This increased risk was observed independent of predisposing risk factors. However, the absolute risk was higher in patients with previous amputations, existing peripheral vascular disease or neuropathy. No dose response was observed.

The issue is currently under investigation, and any mechanism behind the events is as yet unknown. However, dehydration and volume depletion might play a role in the development.

Advice to healthcare providers treating patients with canagliflozin:

  • Standard diabetes treatment guidelines for routine preventive foot care are important;
  • Patients with risk factors for amputation events, e.g. patients with previous amputations, existing peripheral vascular disease or neuropathy should be carefully monitored
  • Early treatment for foot problems including ulceration, infection, new pain or tenderness should be initiated
  • As a precaution, healthcare professionals should consider stopping canagliflozin treatment in patients that develop a significant complication, such as a lower-extremity skin ulcer, osteomyelitis or gangrene, at least until the condition has resolved;
  • Monitor patients for signs and symptoms of loss of body water and salt and take care that hydration is sufficient to prevent volume depletion in line with recommendations of the product information. Use of diuretics may further exacerbate dehydrations.

Healthcare providers should also advise patients about:

  • The importance of routine preventive foot care
  • The importance of notifying their healthcare provider if they develop ulceration, discolouration, new lower extremity pain or tenderness
  • Remaining well hydrated

Call for reporting

These medical products are subject to additional monitoring to support risk management and it is therefore important to report any suspected adverse events.

Healthcare professionals are reminded to continue to report suspected adverse reactions associated with these products in accordance with the national spontaneous reporting system.

For more information regarding safety concern or reporting, see this communication (PDF, 215KB)  from Janssen UK and Ireland.

Brand Icons/Telephone check - FontAwesome icons/tick icons/uk